Alert archive / Minnesota / Beach Hazards Statements in 2018

Beach Hazards Statement 1, NWS Duluth, MN

June 1, 2018Carlton County, Saint Louis County, Minnesota; Douglas County, Wisconsin

NWS Duluth, MN issued this beach hazards statement at Jun 1, 2018, 3:20 AM CDT for Carlton County, Saint Louis County, Minnesota; Douglas County, Wisconsin. It took effect at Jun 1, 2018, 4:00 AM CDT. It was in force for 17 hr.

The area

The counties it named.

The facts

Issued
Jun 1, 2018, 3:20 AM CDT (08:20 UTC)
In effect from
Jun 1, 2018, 4:00 AM CDT
Expired
Jun 1, 2018, 9:00 PM CDT
In force
17 hr
Issued by
NWS Duluth, MN

Counties Carlton County, MN, Saint Louis County, MN, Douglas County, WI

The radar

The Duluth radar (KDLH), 11 km from the middle of the area, began a volume at 08:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 8.3 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2018-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2018-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
621 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
-22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

959 
WHUS43 KDLH 010820
CFWDLH

Coastal Hazard Message
National Weather Service Duluth MN
320 AM CDT Fri Jun 1 2018

...HIGH RISK OF RIP CURRENTS TODAY AND THIS EVENING...

.Strong northeast winds will continue across the western tip of
Lake Superior today and this evening. Wind speeds will reach up to
30 knots at times, as waves build to 4 to 6 feet.

MNZ037-WIZ001-020200-
/O.NEW.KDLH.BH.S.0001.180601T0900Z-180602T0200Z/
Carlton/South St. Louis-Douglas-
320 AM CDT Fri Jun 1 2018

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

The National Weather Service in Duluth has issued a Beach Hazards
Statement, which is in effect through this evening.

* LOCATIONS...Park Point Beach and Wisconsin Point.

* TIMING...Today into this evening.

* DANGEROUS SWIMMING CONDITIONS...Are expected along the Lake 
  Superior shoreline due to high wave action and strong rip 
  currents.

* HIGH WAVE ACTION...Can make swimming difficult on days such as 
  this. Incoming waves in rapid succession can tire a swimmer 
  quickly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Rip currents are powerful channels of water flowing quickly away
from shore...which occur most often at low spots in sandbars...
near shoreline structures such as peninsulas or breakwalls...and
near river mouths.

For additional safety information and precautions...please visit
www.weather.gov/Duluth

&&

$$
3 follow-up statements
583 
WHUS43 KDLH 011455
CFWDLH

Coastal Hazard Message
National Weather Service Duluth MN
955 AM CDT Fri Jun 1 2018

...HIGH RISK OF RIP CURRENTS TODAY AND THIS EVENING...

.Strong northeast winds will continue across the western tip of
Lake Superior today and this evening. Wind speeds will reach up
to 30 knots at times, as waves build to 4 to 6 feet.

MNZ037-WIZ001-012300-
/O.CON.KDLH.BH.S.0001.000000T0000Z-180602T0200Z/
Carlton/South St. Louis-Douglas-
955 AM CDT Fri Jun 1 2018

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 9 PM CDT THIS
EVENING...

* LOCATIONS...Park Point Beach and Wisconsin Point.

* TIMING...Today into this evening.

* DANGEROUS SWIMMING CONDITIONS...Are expected along the Lake
  Superior shoreline due to high wave action and strong rip
  currents.

* HIGH WAVE ACTION...Can make swimming difficult on days such as
  this. Incoming waves in rapid succession can tire a swimmer
  quickly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Rip currents are powerful channels of water flowing quickly away
from shore...which occur most often at low spots in sandbars...
near shoreline structures such as peninsulas or breakwalls...and
near river mouths.

For additional safety information and precautions...please visit
www.weather.gov/Duluth

&&

$$

G2
118 
WHUS43 KDLH 012036
CFWDLH

Coastal Hazard Message
National Weather Service Duluth MN
336 PM CDT Fri Jun 1 2018

...HIGH RISK OF RIP CURRENTS TODAY AND THIS EVENING...

.Strong northeast winds will continue across the western tip of
Lake Superior through this evening. Wind speeds will reach up to 
30 knots at times, as waves build to 3 to 6 feet.

MNZ037-WIZ001-020200-
/O.CON.KDLH.BH.S.0001.000000T0000Z-180602T0200Z/
Carlton/South St. Louis-Douglas-
336 PM CDT Fri Jun 1 2018

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 9 PM CDT THIS
EVENING...

* LOCATIONS...Park Point Beach and Wisconsin Point.

* TIMING...Today into this evening.

* DANGEROUS SWIMMING CONDITIONS...Are expected along the Lake
  Superior shoreline due to high wave action and strong rip
  currents.

* HIGH WAVE ACTION...Can make swimming difficult on days such as
  this. Incoming waves in rapid succession can tire a swimmer
  quickly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Rip currents are powerful channels of water flowing quickly away
from shore...which occur most often at low spots in sandbars...
near shoreline structures such as peninsulas or breakwalls...and
near river mouths.

For additional safety information and precautions...please visit
www.weather.gov/Duluth

&&

$$

G2
273 
WHUS43 KDLH 020209
CFWDLH

Coastal Hazard Message
National Weather Service Duluth MN
909 PM CDT Fri Jun 1 2018

MNZ037-WIZ001-020315-
/O.EXP.KDLH.BH.S.0001.000000T0000Z-180602T0200Z/
Carlton/South St. Louis-Douglas-
909 PM CDT Fri Jun 1 2018

...BEACH HAZARDS STATEMENT HAS EXPIRED...

The Beach Hazards statement has been allowed to expire this
evening. 

Strong northeast winds are expected to continue into Saturday, 
producing large waves along Park Point Beach. Another Beach 
Hazards statement for hazardous swimming conditions due to large
waves and strong rip currents may be needed for Saturday.

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this beach hazards statement went out at Jun 1, 12:46 AM CDT, 2 hours 34 minutes earlier.

Area forecast discussion, Jun 1, 12:46 AM CDT, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1246 AM CDT Fri Jun 1 2018

.UPDATE...
Issued at 1245 AM CDT Fri Jun 1 2018

Updated aviation section below for the 06Z TAF update.

UPDATE Issued at 645 PM CDT Thu May 31 2018

Updated aviation section below for the 00Z TAF update.

&&

.SHORT TERM...(This evening through Friday)
Issued at 302 PM CDT Thu May 31 2018

An area of low pressure situated over east-central Ontario Canada
will continue to shift eastward this evening, which will bring the
associated northwest flow, cold air advection, and cyclonic flow
that helped to bring scattered showers this afternoon away from the
Northland. This will gradually diminish these rain showers through
the evening. Once the cyclonic flow from the low moves out of the
region, high pressure is progged to develop just west of Hudson Bay,
and nose into the region through the day Friday. Cloud cover will
primarily partly to mostly cloudy tonight across the Northland as
winds veer from the northeast overnight due to this high pressure,
leading to on-shore flow and cooler temperatures by Lake Superior
due to a lake breeze Friday. Overnight lows will range from the
lower to middle 40s near Lake Superior, into the upper 40s to lower
50s further inland.

High pressure will remain in control through the day Friday, with
skies gradually becoming partly to mostly sunny by the afternoon.
The aforementioned northeast flow will lead to some much cooler
temperatures over adjacent areas of Lake Superior, with highs in the
lower to middle 50s along the Lake, and the upper 60s to lower 70s
away from the lake. Due to the northeasterly flow, winds will likely
be breezy downwind of Lake Superior due to the favorable fetch, with
gusts around 20 to 30 mph, especially over the Twin Ports.

.LONG TERM...(Friday night through Thursday)
Issued at 302 PM CDT Thu May 31 2018

Low pressure will be over the Northern Plains Friday evening with an
upper trough over the Rockies. These features will be moving east
Friday night into Saturday. Strong storms will develop over North
Dakota Friday afternoon and move east toward the Northland
overnight. Instability is rather low over the Northland Friday night
but a strong low level jet should keep storms going at least into
our western CWA by late Friday night. The severe storm threat is
low. Showers and some thunderstorms will continue east through much
of the area on Saturday into Saturday evening, then decrease from
west to east Saturday evening into the overnight. The GFS cuts off
the upper trough over our area late Saturday night and the NAM does
this a bit later and further east but the ECMWF and Canadian models
keep the trough open and are a bit faster. We do have a chance for
showers into Sunday over portions of the Northland but the ECMWF
suggests most areas will be dry by afternoon. Saturday will be quite
cool with brisk off-lake winds.

An upper level ridge will move toward then over the region Sunday
night into Tuesday providing dry conditions and temperatures near
or a bit above normal.

The next chance for showers/storms will occur mid week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1245 AM CDT Fri Jun 1 2018

VFR with increasing chances for MVFR/IFR overnight, mainly in
the form of ceilings, as winds switch out of the northeast as a
cold front crosses. Conditions improve Friday morning and
eventually become all VFR by afternoon. Gusty northeast winds of
20-25 kt are likely for the much of the TAF period at KDLH.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  44  51  42  55 /  30   0   0  70
INL  47  66  46  61 /  10   0  10  70
BRD  53  69  51  65 /  10   0  50  80
HYR  47  67  48  69 /  30   0   0  60
ASX  43  52  40  62 /  40   0   0  40

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...Small Craft Advisory until 10 PM CDT Saturday for LSZ121-144>148.

&&

UPDATE...Wolfe
SHORT TERM...JTS
LONG TERM...Melde
AVIATION...Wolfe
Hazardous weather outlook, May 31, 3:44 PM CDT, 11 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
344 PM CDT Thu May 31 2018

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-011030-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
344 PM CDT Thu May 31 2018

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

An isolated thunderstorm is possible into early evening over
northwest Wisconsin.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms are possible west of an International Falls to Siren
line late Friday night and over much of the Northland Saturday
into Saturday evening. Severe storms are not expected.

Thunderstorms will again be possible Wednesday.

.SPOTTER INFORMATION STATEMENT...

Skywarn Spotter activation will not be needed this afternoon or
tonight.

LSZ121-140>148-011030-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
344 PM CDT Thu May 31 2018

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

East to northeast winds will be on the increase mid to late
evening creating hazardous conditions, especially for small craft.
A Small Craft Advisory is in effect from Two Harbors to the Twin
Ports and along the South Shore. See the latest Nearshore Marine
Forecast and Marine Weather Message for more details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

East to northeast winds will create a prolonged period of
hazardous conditions over portions of western Lake Superior.
Small Craft Advisories are in effect into Saturday evening and
other may be needed. See the latest Nearshore Marine Forecast and
Marine Weather Message for more details.

Thunderstorms are possible on Saturday and Saturday evening and
again Wednesday.

Melde

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

Nearby

Beach Hazards Statements in Minnesota, 2018Beach Hazards Statements in Wisconsin, 2018Every beach hazards statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.